Colorado, 2025Wildfire in Colorado, July 26 to 31, 2025
July 26 to 31, 2025 · NWS GJT · 1 event in 1 county or zone
The Rim Road Fire started in late July 8 miles southwest of Ignacio, Colorado. The cause is still under investigation.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Rim Road Fire started in late July 8 miles southwest of Ignacio, Colorado. The cause is still under investigation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 26, 10:47 AM MST, 3 hours 11 minutes earlier. Its key messages:
- Widespread critical fire weather conditions are expected today due to the hot, dry and windy conditions. Therefore, Red Flag Warnings remain in effect for all of eastern Utah and much of western Colorado.
- Winds lighten up some on Sunday but critical fire weather conditions are still expected across portions of east-central Utah and northwest Colorado, so the Fire Weather Watch has been upgraded to a Red Flag Warning.
- An isolated storm or two will be possible over the northern and central Divide mountains this afternoon.
- Smoke from wildfires in northern Arizona as well as local fires will keep skies hazy to smoky across portions of eastern Utah and western Colorado today through at least Sunday, resulting in reduced visibility and poor air quality.
Area forecast discussion, Jul 26, 10:47 AM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1147 AM MDT Sat Jul 26 2025
.KEY MESSAGES...
- Widespread critical fire weather conditions are expected today
due to the hot, dry and windy conditions. Therefore, Red Flag
Warnings remain in effect for all of eastern Utah and much of
western Colorado.
- Winds lighten up some on Sunday but critical fire weather
conditions are still expected across portions of east-central
Utah and northwest Colorado, so the Fire Weather Watch has
been upgraded to a Red Flag Warning.
- An isolated storm or two will be possible over the northern
and central Divide mountains this afternoon.
- Smoke from wildfires in northern Arizona as well as local
fires will keep skies hazy to smoky across portions of eastern
Utah and western Colorado today through at least Sunday,
resulting in reduced visibility and poor air quality.
&&
.SHORT TERM /THROUGH SUNDAY/...
Issued at 338 AM MDT Sat Jul 26 2025
Some high clouds are tracking through southeast Utah into
portions of western Colorado on the leading edge of a jet streak
that is approaching the Four Corners. This 65kt jet streak will
remain a player in our weather today as it lifts through the
area this afternoon, associated with a shortwave ejecting out of
the low over the Great Basin. Very little if any moisture is
associated with this low however as this jet streak is pulling
in drier southwest flow from the Desert Southwest. This will
result in deep mixing of stronger winds aloft to the surface
resulting in widespread critical fire weather conditions as
winds gust to 35 mph across much of the area. The Hot, Dry and
Windy Index exceeds the 95th percentile for a majority of the
area today. Therefore, Red Flag Warning remains in place this
afternoon into the early evening for all of eastern Utah and a
majority of western Colorado, with exception of the higher
terrain across southeast portions of the CWA. Smoke from the
Dragon Bravo Fire along the north rim of the Grand Canyon will
continue to travel across southeast and east- central Utah into
portions of west- central Colorado today through the weekend,
but the focus shifts a bit further north into northeast Utah and
northwest Colorado as this jet streak lifts northeast. Local
fires around western Colorado may contribute to hazy to smokey
skies as well, especially during the overnight hours as smoke
tends to settle into the lower valleys more surrounded by
terrain.
As far as convection is concerned, the latest hi res CAMs limit
any potential storms to the northern and central Divide and
areas east of the Divide with coverage isolated at best.
Confidence is low but cannot rule out a storm or two popping up
in this area so included some isolated PoPs along the Divide
from Rabbit Ears to Vail Pass and over the eastern Uintas. Gusty
outflow winds are more likely with any storm with very low
chance of wetting rain given the very dry airmass.
After this shortwave and low lifts northward, winds aloft
decrease on Sunday and the jet shifts back to the west across
Utah, resulting in less wind on Sunday than today. Critical fire
weather conditions are still expected in some areas but not as
widespread as seen today. The Hot, Dry and Windy Index indicates
only portions of east-central Utah and northwest Colorado
standing the best chance to exceed the 90th percentile. As a
result, upgraded the Fire Weather Watch to a Red Flag Warning
for Sunday for those areas that are more likely to meet critical
fire weather thresholds. More details in the Fire Weather
section below. Temperatures will be about the same if not a few
degrees warmer, so near to slightly above normal highs are
expected this weekend.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 144 PM MDT Fri Jul 25 2025
On Monday, moisture begins to return to the region as a trough
begins to move in from the west. However, PWAT anomalies will
still remain below normal through the evening on Monday, which
will generally limit afternoon convection to the southern
mountains. On Tuesday, chances of precipitation in the
afternoon increase with the elevated moisture. Beyond Tuesday,
ensembles begin to disagree on moisture amounts, which leaves
some uncertainty on what the precipitation forecast looks like.
Regardless, daily afternoon convection looks to return next week.
With the anticipated return of moisture and weakening of
afternoon wind gusts, critical fire weather concerns lessen
next week. High temperatures will be above average through
Tuesday, before dropping to a few degrees below normal for the
remainder of the long term.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1132 AM MDT Sat Jul 26 2025
Some convection has fired over the higher terrain this afternoon
and will continue through the early evening hours. A few showers
or storms will be possible but coverage will be minimal. The
main concern will be gusty outflow winds from any of this
convection. Some gusty southwest winds of 20 to 30 kts will also
start mixing to the surface. VFR conditions will continue.
&&
.FIRE WEATHER...
Issued at 338 AM MDT Sat Jul 26 2025
Deep mixing is expected this afternoon as an upper level jet
streak moves overhead. This will result in strong southwest
winds combining with low relative humidity to result in
widespread critical fire weather conditions, hence Red Flag
Warning remains in effect today. On Sunday, winds will lighten
up some as the jet streak shifts to the northwest. Regardless,
some areas still look to meet critical fire weather thresholds
although not as widespread as today. Confidence is high enough
to upgrade the Fire Weather Watch for Sunday to a Red Flag
Warning for those areas meeting critical fire weather thresholds
which includes portions of east-central Utah, northwest
Colorado and the Paradox Valley.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 8 PM MDT this evening for COZ200>203-
205-207-290-292-294.
Red Flag Warning from noon to 8 PM MDT Sunday for COZ200-202-
290.
UT...Red Flag Warning until 8 PM MDT this evening for UTZ485>487-
490-491.
Red Flag Warning from noon to 8 PM MDT Sunday for UTZ487-490.
&&
SHORT TERM...MDA
LONG TERM...GF
AVIATION...TGJT
FIRE WEATHER...TGJTHazardous weather outlook, Jul 26, 3:17 AM MST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
417 AM MDT Sat Jul 26 2025
COZ001>014-017>023-UTZ022>025-027>029-271030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
417 AM MDT Sat Jul 26 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Hot, dry and windy conditions will lead to widespread critical fire
weather conditions today. Isolated storms are possible this
afternoon over the northern and central Divide mountains with very
low chance of wetting rain. Hazy to smokey skies will be present as
well due to smoke from northern Arizona and local wildfires.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hot, dry, and windy conditions continue for portions of the area on
Sunday, resulting in another day of critical fire weather conditions.
Moisture looks to return early next week, leading to increasing
coverage of showers and storms and a downturn in critical fire
weather conditions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Wildfire, Animas River Basin
- When
- July 26, 1:58 PM MST to July 31, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
The Rim Road Fire started in late July 8 miles southwest of Ignacio, Colorado. The cause is still under investigation. The fire grew to 97 acres before it was contained in mid August. No homes were lost but one outbuilding was destroyed in the fire. Some oil and gas operations were temporarily shut down as a precaution due to the fire's proximity. The estimated cost to date was $740,000.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, July 26, 20253 deaths · 1 event
- Flash Flooding in American Samoa, July 26, 20251 death · 3 injured · $400,000 · 11 events
- Lightning Strike in Oklahoma, July 26, 20251 death · 1 injured · 1 event
- Hail and Damaging Winds in North Dakota, July 26 to 27, 2025$427,000 · 1.75 in hail · 44 events
- Flash Flooding and Damaging Winds in Pennsylvania, July 26 to 27, 2025$45,000 · 50 kt wind · 18 events
- Lightning Strike in North Carolina, July 26, 2025$100,000 · 1 event
- Flash Flooding and Flooding in Ohio, July 26, 2025$54,000 · 50 kt wind · 13 events
- Damaging Winds and Lightning Strikes in Pennsylvania, July 26, 2025$68,000 · 52 kt wind · 7 events
- Excessive Heat and Heat in Mississippi, July 26 to 28, 202532 events
- Tornado in Michigan, July 26, 2025EF1 · 1 event
- Flash Flood and Damaging Wind in Indiana, July 26, 2025$27,000 · 52 kt wind · 2 events
- Excessive Heat and Heat in Arkansas, July 26 to 28, 202522 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285493.